Arizona, 2015Damaging Winds and Heavy Rain in Arizona, August 30, 2015
August 30, 2015 · NWS PSR · 6 events in 1 county or zone
Scattered thunderstorms developed across portions of south central Arizona during the evening hours on August 30th, and due to a favorable combination of elevated moisture, instability and winds aloft, some of the stronger storms produced strong gusty and damaging microburst winds. Some of the most significant damage affected the central portion of the greater Phoenix area, but wind damage also…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $61,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of south central Arizona during the evening hours on August 30th, and due to a favorable combination of elevated moisture, instability and winds aloft, some of the stronger storms produced strong gusty and damaging microburst winds. Some of the most significant damage affected the central portion of the greater Phoenix area, but wind damage also occurred in Gila Bend. Gusty microburst winds in excess of 65 mph snapped trees and power poles, destroyed walls and horse stables and blew over a 300 pound barbeque grill. Locally heavy rainfall was also observed and this led to street flooding issues in the town of Laveen. Fortunately, no injuries were reported as a result of the strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 30, 2:36 PM MST, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 30, 2:36 PM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
236 PM MST SUN AUG 30 2015
.UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS.
&&
.SYNOPSIS...
THERE WILL CONTINUE TO BE SUFFICIENT MOISTURE EAST OF THE LOWER
COLORADO RIVER TO SUPPORT ANOTHER ROUND OF ISOLATED TO EVEN
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS TODAY. DRIER WESTERLY
FLOW WILL SLOWLY PUSH THE MOISTURE TO THE EAST BY TUESDAY...LIMITING
STORM CHANCES PRIMARILY TO HIGHER TERRAIN AREAS TO THE EAST OF
PHOENIX. THERE WILL ALSO BE A GRADUAL COOLING TREND THIS WEEK WITH
CENTRAL DESERTS HIGH TEMPERATURES DROPPING TO AROUND SEASONAL
NORMALS BY THE MIDDLE OR LATTER PORTION OF THE WEEK.
&&
.DISCUSSION...
BROAD AREA OF UL ASCENT COUPLED WITH A STILL FAVORABLE MONSOON
MOISTURE SURFACE ACROSS THE FOUR CORNERS AREA HAS SO FAR SUPPORTED
WIDESPREAD CONVECTION ACROSS NORTHERN AND SOUTHERN AZ.
MEANWHILE...THE SOUTH-CENTRAL AZ DESERTS HAVE BEEN SLOWER TO
DESTABILIZE WITH ONLY SOME MORE STOUT CU AND A FEW RADAR ECHOES
MANAGING TO POP-UP OVER THE EVER-FAVORED...OR AT LEAST IT SEEMS THAT
WAY THIS SEASON...PINAL/PIMA/MARICOPA BORDER AT THE TIME OF THIS
WRITING. MIDDAY STREAMLINE OVERLAYS AND STORM MOTION SO FAR TODAY
PLACE THE ANTICYCLONIC ML HIGH CIRC FURTHER TO THE NE THAN IT WAS
OBSERVED SATURDAY. ON TOP OF THAT...SPC MESOANALYSIS POINTING TO
SOME STRIPS OF CIN RUNNING ACROSS N-S ACROSS LA PAZ/YUMA AND
PINAL/MARICOPA COUNTIES ATTM...WHERE NORTHERN AZ REMAINS CIN FREE
AND AIDED BY THE WEAK TROUGH JET CUTTING THROUGH THE GREAT BASIN.
FOR THE REST OF TODAY'S STORM FORECAST...LOOK FOR ACTIVITY TO
CONSOLIDATE AND INCREASE IN COVERAGE EAST OF PHOENIX FOR THE REST OF
THE AFTN AS ACTIVITY IS GRADUALLY DRAWN INTO THE AREA FROM FLOW
AROUND THE ML CIRC CENTER.
ISOLATED STORM COVERAGE WILL BE POSSIBLE AGAIN THIS EVENING FOR THE
PHX METRO RELYING ON OUTFLOW COLLISIONS TO ACCESS THE LIMITED...BUT
STILL AVAILABLE...500-750 J/KG OR SO OF CAPE PROGGED OVER THE AREA.
ONE OTHER FACTOR THAT COULD HELP TRIGGER SOME MARICOPA CTY ACTIVITY
WOULD BE THE NOTICEABLE DRYLINE/GRADIENT ON WV IMAGERY OVER WESTERN
AZ. RESULTING DEWPOINTS BEHIND THIS INITIAL PUSH OF DRYING...PART OF
THE PACIFIC TROUGHING STRETCHING DOWN IN CA COAST...ARE STAYING
FAIRLY DRY ACROSS SOUTHEAST CA WITH READINGS IN THE UPPER 30S TO
40S. OVERNIGHT...DEBRIS CLOUDINESS WITH A STRAY SHOWER OR TWO IS
POSSIBLE FROM PHOENIX EASTWARD...WITH MOSTLY CLEAR SKIES AND MILD
OVERNIGHT CONDITIONS ACROSS WESTERN AZ INTO SOUTHEAST CA.
STARTING ON MONDAY...OPERATIONAL RUNS OF THE GFS AND ECMWF AS WELL
AS ENSEMBLE GUIDANCE CONTINUE TO CALL FOR THE START OF A GRADUAL
DRYING AND COOLING TREND AS TROUGHING SETTLES FURTHER ALONG THE WEST
COAST AND GIVES A DEEP SOUTHWESTERLY FLOW ALOFT TO SERN CA AND
ARIZONA. WHERE EARLIER FORECASTS HAVE CALLED FOR THIS FLOW TO SCOUR
OUT AND SWEEP THE DEEPER MOISTURE SURFACE TO OUR EAST AT A FAIRLY
QUICK RATE...DETERMINISTIC AND ENSEMBLE FCST GUIDANCE STILL POINT TO
A SOUTHERLY 850MB FLOW INTO THE REGION...MAINTAINING SOME SEMBLANCE
OF ELEVATED DEWPOINTS AND LL TO ML MIXING RATIOS THRU MIDWEEK.
CONFLUENT FLOW THROUGH THE ML AND UL WON'T BE OVERLY SUPPORTIVE OF
STORMS...BUT CANNOT RULE OUT AT LEAST SLIGHT CHANCES FOR THE LIMITED
AREAS OF HIGHER TERRAIN ACROSS SOUTH-CENTRAL AZ. OTHERWISE...BEST
LOCALES FOR STORMS WILL BE PRIMARILY CONFINED TO HIGHER TERRAIN
AREAS EAST OF PHOENIX. EXCEPT FOR SOME HIGH CLOUDS AT TIMES MOVING
THROUGH THE SOUTHWEST FLOW ALOFT SKIES WILL BE MOSTLY SUNNY OVER THE
LOWER DESERTS THROUGH MOST OF THE WORK WEEK. AS HEIGHTS SLOWLY
LOWER...HIGH TEMPERATURES WILL DROP OFF DAY BY DAY. MONDAY WILL
STILL SEE HIGH TEMPS WELL ABOVE NORMAL WITH HIGHS AROUND 107
EXPECTED AT PHOENIX BUT BY WEDNESDAY THE CENTRAL DESERTS SHOULD
LOWER TO AROUND 104 DEGREES...AND MUCH CLOSER TO SEASONAL
NORMALS...WITH LITTLE CHANGE THEN EXPECTED INTO THE WEEKEND.
THERE IS A BIT OF A WRINKLE IN THE FORECAST OUT AT THE END OF THE
EXTENDED PERIOD...OVER THE COMING WEEKEND...AS MEDIUM RANGE MODELS
CONTINUE TO CALL FOR SOME TROPICAL MOISTURE TO BE DRAWN NORTHWARD BY
THE BROAD TROF OVER THE WESTERN CONUS...AND THEN SPREAD INTO THE
LOWER ARIZONA DESERTS LEADING TO AT LEAST A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS BY SATURDAY. POPS
HAVE BEEN RAISED OVER THE WEEKEND ACCORDINGLY...AND WILL BE SLIGHTLY
GREATER THAN CLIMO VALUES FOR NOW.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
CONDITIONS REMAIN FAVORABLE FOR AT LEAST ISOLATED STORMS ACROSS THE
PHOENIX METRO AREA AND POINTS EAST THIS EVENING. SOME CONVECTIVE
INHIBITION WILL LIKELY RESULT IN A LATER ONSET TO THE
ACTIVITY...PERHAPS AROUND 03Z WITH THE BEST CHANCES TO THE SOUTH NEAR
KIWA. SIMILAR TO LAST NIGHT...AN OUTFLOW BOUNDARY WITH AN ABRUPT
EASTERLY WIND SHIFT IS ALSO LIKELY AROUND 03-04Z...AFFECTING ALL
TERMINALS. ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE
STRONG WIND GUSTS AND BLOWING DUST.
SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
NO WEATHER-RELATED AVIATION IMPACTS EXPECTED AT KIPL OR KBLH THROUGH
MONDAY
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY... A LOW PRESSURE SYSTEM ACROSS THE PACIFIC
NORTHWEST WILL DISPLACE THE MONSOON HIGH TO THE SOUTH AND EAST
THROUGH THE WEEK. THE TREND WILL BE TOWARDS COOLER AND DRIER
CONDITIONS ACROSS THE DESERT SOUTHWEST. HOWEVER...ENOUGH MOISTURE
WILL LINGER ACROSS EASTERN ARIZONA FOR ISOLATED AFTERNOON
THUNDERSTORMS. FOR THE WEEKEND...LATEST GUIDANCE IS HINTING AT A
RETURN TO DEEPER MOISTURE AND BETTER RAIN CHANCES...PARTICULARLY
SOUTH AND EAST OF PHOENIX.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...NOLTE/CB
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH
In the hours before
Local storm report, Aug 30, 1:38 PM MST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
138 PM MST SUN AUG 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HEAVY RAIN 2 E TEMPE 33.39N 111.90W
08/29/2015 M1.12 INCH MARICOPA AZ NWS EMPLOYEE
&&
EVENT NUMBER PSR1500198
PSRSpecial weather statement, Aug 30, 5:30 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
530 PM MST SUN AUG 30 2015
AZZ023-027-028-310100-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
530 PM MST SUN AUG 30 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA AND WEST CENTRAL PINAL COUNTIES
UNTIL 600 PM MST
AT 527 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM CENTERED NEAR ESTRELLA SAILPORT...OR
14 MILES WEST OF SUN LAKES...MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY RAIN AND LIGHTNING.
LOCATIONS IMPACTED INCLUDE... MARICOPA...AK-CHIN VILLAGE...HIGHWAY
238...AND NORTHWEST PORTIONS OF THE GILA RIVER INDIAN COMMUNITY.
LAT...LON 3304 11222 3321 11223 3327 11203 3300 11201
TIME...MOT...LOC 0027Z 249DEG 12KT 3316 11211
AJ
Special weather statement, Aug 30, 5:50 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
550 PM MST SUN AUG 30 2015
AZZ024-310115-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
550 PM MST SUN AUG 30 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL GILA COUNTY
UNTIL 615 PM MST
AT 548 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM CENTERED 7 MILES NORTHEAST OF
DOWNTOWN GLOBE...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
GLOBE...CLAYPOOL...AND HIGHWAY 60.
LAT...LON 3336 11074 3353 11081 3359 11062 3341 11052
TIME...MOT...LOC 0048Z 249DEG 12KT 3348 11070
AJ
Special weather statement, Aug 30, 6:12 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
612 PM MST SUN AUG 30 2015
AZZ023-027-028-310145-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
612 PM MST SUN AUG 30 2015
...SPECIAL WEATHER STATEMENT...
AT 605 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LAVEEN TO 8 MILES
EAST OF KAKA...AND MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH BLOWING DUST...BRIEF HEAVY RAIN...AND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
LAVEEN...KOMATKE...BAPCHULE...MARICOPA...STANFIELD...AHWATUKEE...SOUTH
PHOENIX...CHANDLER...SUN LAKES...HIGHWAY 238...HIGHWAY 347...INTERSTATE 10.
LAT...LON 3342 11225 3346 11183 3277 11190 3276 11205
3272 11207 3272 11214 3268 11215 3268 11220
3250 11221 3251 11241
TIME...MOT...LOC 0105Z 331DEG 10KT 3340 11211 3249 11217
AJThunderstorm Wind, Maricopa
- When
- August 30, 6:20 PM MST to 6:30 PM MST
- Where
- Maricopa County, 3.2 mi ESE of Laveen
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 33.350, -112.120
Scattered thunderstorms affected the southern portion of the greater Phoenix metropolitan area during the evening hours on August 30th, and due to a favorable combination of elevated moisture, instability and winds aloft, the stronger storms generated gusty and damaging microburst winds. One of the areas that was impacted the most was the town of Laveen as well as South Mountain Park. According to a trained weather spotter 3 miles northwest of South Mountain Park, at 1830MST microburst winds estimated to be as high as 75 mph blew down the wall of a local pharmacy. The winds also destroyed 2 horse stables in the area and snapped a telephone pole in half near the intersection of 27th Drive and Cheyenne Road. Fortunately there were no injuries reported to humans or horses.
Thunderstorm Wind, Maricopa
- When
- August 30, 6:30 PM MST
- Where
- Maricopa County, 3.55 mi SE of Laveen
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.340, -112.120
Thunderstorms developed over the central portion of the greater Phoenix metropolitan area during the evening hours, and some of the more intense ones produced very strong outflow winds as well as heavy rainfall. Some communities affected included the town of Laveen as well as South Mountain Park. According to a trained weather spotter located about 3 miles northwest of South Mountain Park, thunderstorm wind gusts estimated as high as 65 mph blew over a 300 pound barbeque grill. The spotter also measured 1.75 inches of rain from the storms.
Thunderstorm Wind, Maricopa
- When
- August 30, 6:46 PM MST
- Where
- Maricopa County, 1.74 mi E of Gila Bend
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.950, -112.690
Scattered thunderstorms developed across south central Arizona during the evening hours on August 30th, and some of them affected the town of Gila Bend. The stronger storms produced gusty and damaging outflow winds estimated to be at least 60 mph in strength. According to a trained weather spotter in the town of Gila Bend, at 1846MST gusty outflow winds snapped some power lines and this resulted in a power outage in town.
Heavy Rain, Maricopa
- When
- August 30, 7:30 PM MST to 10:30 PM MST
- Where
- Maricopa County, 2.31 mi E of Gomez Arpt
- Reported by
- Trained Spotter
- Coordinates
- 33.420, -112.130
Scattered thunderstorms affected the greater Phoenix metropolitan area during the evening hours on August 30th, and one area that was especially impacted was the south central portion including the town of Laveen. Strong thunderstorms in the area produced locally heavy rainfall with peak rain rates in excess of 1 inch per hour, and the rain was sufficient to cause episodes of urban street flooding. At 2145MST a trained weather spotter in Laveen reported that Dobbins Road between 43rd Avenue and 23rd Avenue was covered 2 to 4 inches deep in water. Some of the water was flowing but most of the water was ponded. About 15 minutes earlier an Urban and Small Stream Flood Advisory was issued for the Laveen and South Mountain Park area; the advisory was in effect until 2230MST.
Thunderstorm Wind, Maricopa
- When
- August 30, 7:47 PM MST
- Where
- Maricopa County, 0.58 mi E of Chandler Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.270, -111.810
Thunderstorms affected the southeast portion of the greater Phoenix metropolitan area during the evening hours on August 30th, and some of the stronger storms generated gusty outflow winds to nearly 60 mph. One community that was affected by the strong winds was Chandler. At 1947MST, the official AWOS weather sensor at the Chandler airport measured a wind gust to 59 mph.
Thunderstorm Wind, Maricopa
- When
- August 30, 8:01 PM MST
- Where
- Maricopa County, 1.35 mi WSW of Chandler Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.260, -111.840
Scattered thunderstorms affected the southern portion of the greater Phoenix metropolitan area during the evening hours on August 30th, and some of the stronger storms produced gusty and damaging outflow winds in excess of 50 mph. According to a public report, at about 2000MST thunderstorm outflow winds estimated to be at least 60 mph snapped a tree in south Chandler, located approximately 1 mile southwest of Tumbleweed Park. The tree had a diameter of about 6 inches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Missouri, August 30, 2015$300,000 · 8 events
- Damaging Winds in Arkansas, August 30 to 31, 2015$53,000 · 52 kt wind · 3 events
- Damaging Winds in Georgia, August 30, 2015$27,000 · 55 kt wind · 3 events
- Lightning Strike in Texas, August 30, 20151 injured · 1 event
- Flooding and Damaging Wind in Florida, August 30, 2015$3,000 · 7 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 30, 20155 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 30, 20155 events
- Damaging Winds in Montana, August 30, 201561 kt wind · 3 events
- High Surf in American Samoa, August 30 to 31, 20152 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 30, 20152 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 30, 20151 event
- Flood in Florida, August 30, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594163, 594159, 594161, 594361, 594160, 594162.